Alert archive / Florida / Special Weather Statements in 2025

Special Weather Statement, NWS Melbourne, FL

August 18, 2025Sumter County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 18, 2025, 4:21 PM EDT for Sumter County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2025, 4:21 PM EDT (20:21 UTC)
Expired
Aug 18, 2025, 5:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
55

County Sumter County, FL

The radar

The Tampa radar (KTBW), 105 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2025-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2025-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS82 KMLB 182021
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Mon Aug 18 2025
 
FLZ144-182100-
Southern Lake County FL-
421 PM EDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE COUNTY THROUGH
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Groveland, moving west at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Groveland, Mascotte, and Clermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2860 8196 2860 8177 2844 8175 2842 8196
TIME...MOT...LOC 2021Z 078DEG 6KT 2851 8188 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:07 PM EDT, 1 hour 14 minutes earlier. Its key messages:

  • Issued at 300 PM EDT Mon Aug 18 2025
  • Incoming swells from Major Hurricane Erin will bring a HIGH risk of rip currents through the week.
  • Rough pounding surf as swells build Tuesday through Wednesday bring minor beach and dune erosion with 5-8 foot breakers.
  • Dangerous boating conditions are forecast through much of this week as seas are slow to subside behind Erin.
Area forecast discussion, Aug 18, 3:07 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
307 PM EDT Mon Aug 18 2025

...New KEY MESSAGES, DISCUSSION, MARINE...

.KEY MESSAGES...
Issued at 300 PM EDT Mon Aug 18 2025

- Incoming swells from Major Hurricane Erin will bring a HIGH risk
  of rip currents through the week.

- Rough pounding surf as swells build Tuesday through Wednesday
  bring minor beach and dune erosion with 5-8 foot breakers.

- Dangerous boating conditions are forecast through much of this
  week as seas are slow to subside behind Erin.

&&

.DISCUSSION...
Issued at 300 PM EDT Mon Aug 18 2025

Rest of Today-Tonight...Northeasterly flow across east central
Florida has allowed for an easy push inland of the east coast sea
breeze this afternoon, with visible satellite imagery indicating
that the sea breeze has pushed west of I-95 as of 3 PM. Isolated
shower and storm activity is popping up across the area, with
increasing coverage anticipated across the far interior late
afternoon into this evening as the sea breeze collision occurs. CAM
guidance continues to favor the greatest coverage near and west of
the Florida Turnpike. Weak steering flow aloft favors a greater
rainfall threat with activity, though frequent lightning strikes and
gusts to 50 mph cannot be ruled out. Minor flooding in low-lying and
urban areas with poor drainage will be possible with stronger storms
that have little movement or across areas that see repeated rounds
of rainfall. Activity is forecast to move towards the southwest and
away from the forecast area into the evening hours, with isolated
showers and storms not able to be fully ruled out into the overnight
hours across the local Atlantic waters.

Distant Hurricane Erin continues to cause building seas and swells
across the local Atlantic waters, resulting in deteriorating beach
and boating conditions through the remainder of today and into the
overnight hours. A high risk of rip currents will continue through
the overnight hours and surf conditions will also begin to
deteriorate overnight as breaking waves increase to 4 to 5 feet.
Entering the surf, especially at night, is extremely discouraged.

Tuesday-Wednesday...While Hurricane Erin is forecast to remain well
east of the Florida peninsula, its effects will be felt locally,
primarily in the form of deteriorating beach and boating conditions.
Increasing seas and swells from Hurricane Erin will lead to an
ongoing high risk of rip currents along with deteriorating surf
conditions. Breaking waves of 5 to 8 feet will be possible at the
beaches, and there is the potential for minor beach and dune
erosion, particularly during the high tide cycles between 5 and 7 AM
and PM. A High Surf Advisory will likely be needed starting sometime
on Tuesday afternoon based on the latest guidance. Overall, there
will be dangerous conditions at the local beaches and entering the
surf is not advised.

Aside from the deteriorating beach and boating conditions, the
pressure gradient from Major Hurricane Erin will lead to increasing
north to northeast winds on Tuesday that back to out of the north-
northwest on Wednesday. Sustained winds of 10 to 20 mph are forecast
locally, with gusts up to 30 mph possible along the coast. There is
some hints of slightly lower rain chances across east central
Florida on Tuesday as a result of subsidence from Erin coupled with
a building area of high pressure locally, but still kept rain
chances around 40 to 50 percent. By Wednesday, as Erin moves farther
north and away from the area, moisture returns a bit with PoPs
increasing to 50 to 60 percent. Storms cannot be ruled out with
any activity that develops, with lightning strikes, gusty winds,
and heavy downpours remaining the primary storm hazards through
Wednesday. Activity is forecast to diminish into the overnight
hours each day, with some isolated activity along the coast not
able to be fully ruled out. Temperatures remain warm, with highs
in the low 90s and overnight lows in the low to mid 70s. Peak heat
indices remain just below Heat Advisory criteria at 100 to 105.

Thursday-Sunday...A mid and surface level ridge is forecast to build
just south of the Florida peninsula as Hurricane Erin moves
northeastward out to sea. This set-up will result in prevailing
light offshore flow locally, with a return of moisture forecast
through the end of this week and into the weekend. The light
offshore flow will allow for easy progression inland of the east
coast sea breeze, with the sea breeze collision favored for the
eastern side of the state. Based on this, kept PoPs 50-70% in the
extended period with a 50% chance of storms each afternoon. Warm
conditions persist through the period, with highs in the low 90s and
peak heat indices 100 to 105. Lows generally in the low to mid 70s
across east central Florida.

At the beaches, conditions will be slow to improve as Hurricane Erin
moves away from the area. A high risk of rip currents is anticipated
at the beaches through most of this week, and potentially into the
weekend. Caution should continue to be exercised if planning on
heading to the beaches this upcoming weekend, and heeding the advice
of local beach safety officials is strongly encouraged.

&&

.MARINE...
Issued at 300 PM EDT Mon Aug 18 2025

Deteriorating boating conditions are forecast across the local
Atlantic waters as Hurricane Erin moves northward far east of east
central Florida. North to northeast winds increase to 15 to 20 knots
on Tuesday, with gusts to 30 knots possible. Winds then back to out
of the north-northwest into Wednesday. Seas are forecast to increase
over the next several days, with nearshore seas peaking at 6 to 11
feet and offshore seas peaking at 9 to 15 feet on Wednesday. While
Erin is forecast to move away from the area late this week and winds
weaken to 10 to 15 knots, seas will be slow to improve across the
local waters. A Small Craft Advisory goes into effect for the
offshore Volusia and Brevard waters at 8 PM tonight, expands to the
nearshore waters and offshore Treasure Coast waters at 8 AM on
Tuesday, and finally includes the nearshore Treasure Coast waters
starting at 8 PM on Tuesday. The current advisory is issued through
Thursday evening, but based on the latest guidance, extensions in
time will likely be needed.

Outside of the dangerous boating conditions, there is a 40 to 60
percent chance of showers and storms across the local Atlantic
waters each day and into the overnight hours. Lightning strikes,
gusty winds, and heavy downpours will be possible with any storms
that develop.

&&

.AVIATION...
(18Z TAFs)
Issued at 138 PM EDT Mon Aug 18 2025

Expansive cumulus field envelopes most of the peninsula this
afternoon, although clearing east of the sea breeze can now be
observed on visible satellite. Afternoon heating has initialized
isolated showers west of the sea breeze boundary, thus have
eliminated most thunder and/or shower mentions for coastal
terminals. The focus will shift towards the interior after 19Z as
east to northeast flow favors the westward push of the east coast
breeze. Opted to add TEMPO thunderstorms for all interior sites,
most activity will either dissipate or move beyond local terminals
prior to 00Z. MVFR with very brief IFR reductions forecast this
afternoon and evening. Variable winds overnight return northeasterly
beyond 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  78  90  77  90 /  20  40  30  60
MCO  77  93  77  94 /  20  50  10  60
MLB  79  91  77  92 /  20  50  30  60
VRB  77  93  75  93 /  20  50  30  60
LEE  77  92  77  92 /  20  40  10  60
SFB  77  92  77  92 /  20  50  20  60
ORL  77  93  77  93 /  20  50  10  60
FPR  75  93  74  93 /  20  50  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 8 AM Tuesday to 11 PM EDT Thursday for
     AMZ550-552-575.

     Small Craft Advisory from 8 PM Tuesday to 11 PM EDT Thursday for
     AMZ555.

     Small Craft Advisory from 8 PM this evening to 11 PM EDT
     Thursday for AMZ570-572.

&&

DISCUSSION...Tollefsen
AVIATION...Schaper

In the hours before

Special weather statement, Aug 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT Mon Aug 18 2025

FLZ144-182100-
Southern Lake County FL-
421 PM EDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE COUNTY THROUGH
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Groveland, moving west at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Groveland, Mascotte, and Clermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2860 8196 2860 8177 2844 8175 2842 8196
TIME...MOT...LOC 2021Z 078DEG 6KT 2851 8188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:15 AM EDTSmall Craft AdvisoryMLB4 days
Aug 18, 4:50 PM EDTSpecial Weather StatementMLBOrange25 min
Aug 18, 5:35 PM EDTAreal Flood AdvisoryMLBOrange55 min
Aug 18, 5:43 PM EDTSpecial Weather StatementMLBOrange32 min
Aug 18, 7:45 PM EDTHigh Surf AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia3 days

Nearby

Special Weather Statements in Florida, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.